Pseudomembranous Colitis

Pseudomembranous colitis is a severe infection of the large intestine, which is closely related to use of certain antibiotics. Without proper treatment, its severe forms may be easily fatal.

Causes

The disease is caused by a bacterium known as clostridium difficile. This bacterium is normally present in the large intestine only in minimum quantities and its number is regulated by other intestinal bacteria. The clostridium bacteria are able to produce toxins damaging the intestinal wall. The problems can occur when the patient is administered antibiotics. The antibiotics can as a side effect eradicate the intestinal microflora, while clostridium is less sensitive or totally resistant to many types of commonly used antibiotics. This causes increased multiplication of clostridium bacteria that lose the competition of other intestinal microorganisms resulting in pseudomembranous colitis.

Symptoms

The symptoms usually occur within a week after beginning an antibiotic treatment. The patient suffers from abdominal pain, diarrhea, fever and vomiting. When untreated, some forms of the disease may progress to toxic megacolon, sepsis and subsequently to a shock condition with disruption of the internal environment and cardiovascular failure.

Diagnosis

The symptoms in a patient treated with antibiotics should be very suspicious. Blood tests usually show general signs of infection (high number of white blood cells, elevated CRP, etc.). It is important to perform stool examination to confirm the presence of clostridium and especially its toxin. Abdominal ultrasound or computed tomography may show irritated and thickened wall of the large intestine. Colonoscopy is more invasive, but on the other hand much more profitable examination as the doctor can examine the intestinal mucosa, which is swollen, irritated and cover with yellowish coatings. A sample of the mucosa can be sent for histological examination to confirm the diagnosis.

Treatment

The patient must be stabilized and adequate nutrition should be implemented. Special hygienic regime should be introduced to prevent the infection from spreading to other patients. The therapy is surprisingly antibiotic. However, we use only antibiotics with a verifiable effect against the clostridium such as metronidazole and vancomycin. As supportive therapy, we may administer probiotics. There is also quite new procedure known as stool transplant (see relevant article).